• Extreme pain with Neupogen shots?

    Asked by dmcook1990 on Tuesday, June 4, 2013

    Extreme pain with Neupogen shots?

    I started neupogen (white blood count booster) on Friday 5/31/13. Within hours I started my period and had the worst throbbing pain beginning in my lower back and moving up my spine into my skull. I could not open my eyes as the migraine was the most intense in my life. My jaw began to tighten and just talking and swallowing was too painful. I took my Norco painkillers and advil religiously to try to decrease the pain. Nothing worked. On the second day the bleeding stopped but the pain did not. After 2 fulls days of this (and many tears) I finally gave in and went to the emergency room. I am thankful for a beautiful painkiller called dilaudid which took my extreme pain away within 5 seconds. They did a CT scan and did not find anything significant and said it was most likely the Neupogen. I was to contact my oncologist ASAP about the side effects I was having. Has anyone experienced anything like this? Or can offer some advice?

    7 Answers from the Community

    7 answers
    • FreeBird's Avatar

      The only thing dad experienced from Neupogen and Neulasta was what he described as bone pain, mainly in his legs. People on whatnext have said that the antihistamine Claritin helps.

      over 3 years ago
    • SueRae1's Avatar

      The only pain I had with Neupogen was some soreness in the area of the shot for a few hours. This may be a side effect or possible allergic reaction -what does your oncologist say.

      over 3 years ago
    • mommybeatscanc's Avatar

      Hi dmcook1990- I had a similar booster, Neulasta and had very intense pain for about 2-3 days after each shot. My pain was a throbbing, pulsating feeling up my spine into my neck. After a few shots I realized it was directly related to the Neulasta. I think the Neulasta was the hardest part of my BEP chemo. After the first couple shots my oncologist suggested pre-medicating with Advil one day before the shot. I was convinced that the pain was so intense and pre-medicating with Advil wouldn't work but it definitely helped. I used Advil the first couple times after the shot but the pain was already so out of control even heavy pain killers didn't help. I hope this helps. Good luck.


      over 3 years ago
    • carm's Avatar

      If you have to take it next time then take Claritin starting the day before for 7 days and that should take care of the side effects. Best of luck to you, Carm RN.

      over 3 years ago
    • sunshinemb's Avatar

      Dear dmcook1990; I had those neuprogen shots every day in my stomach 4 days a week; for 2 years. they are horrible and will cause you pain not only now but the side effects linger for many years. I hated those shots and your oncologist should give you more information regarding the side effects of it. I can honestly say, I will never take them again. They get into your bones; and stay there; try taking some calcium magnesium, a vitamin and giving your body plenty of fluids to keep hydrated. I have chosen juicing for my hydration and have never felt better. I would be glad to share some recipes with you that help with the inflammation that causes the pain. God Bless You, and prayers for you always.

      over 3 years ago
    • dmcook1990's Avatar

      I got some answers to why I could have been in that much pain. My chemo nurse said it could be that the dosage was too high. Next time I will try half of what I did before to see if that helps. I'm skeptical but I'll give it a try. What helps with the pain the most? Advil, clarition, painkillers? I need to be prepared!

      over 3 years ago
    • christinematth's Avatar

      Claritin is DEFINITELY the way to go! Maybe it's just me,but I found it worked better with neulasta shots than when I get neupogen. Also, do not underestimate the power of a heating pad! I am sorry you had to deal with this the same time as your period...talk about the perfect storm for back pain. I hope you coped better after the next shot.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more ovarian and fallopian tube cancer questions.  Also, don't forget to check out our Ovarian and Fallopian Tube Cancer page.